Strong Wind, St. Charles
- When
- June 29, 4:29 PM CST
- Where
- St. Charles forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Reported by
- Public
The public reported a waterspout over Lake Salvador.
A fairly typical summertime setup was in place with ample moisture available and strong daytime heating. The local morning upper air sounding noted a mid level region of drier air.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
A fairly typical summertime setup was in place with ample moisture available and strong daytime heating. The local morning upper air sounding noted a mid level region of drier air. It's suspected that this mid level drying enhanced down drafts in storms over St. Charles parish that led to damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 29, 2:09 PM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service New Orleans LA 309 PM CDT Tue Jun 29 2021 .SHORT TERM...Tonight through Thursday Night An weak, open, upper low remains centered south of the MS/AL coast and can easily be seen on water vapor imagery. At the surface, a broad region of high pressure is centered over the Atlantic. The combination of this high and a weak trough beneath the upper low is allowing easterly flow all the way up through the atmospheric column. The lift with the upper low combined with PW values near and above 2 inches will allow scattered to widespread showers and a few thunderstorms each morning through afternoon. Coverage will decrease and be limited to the open waters overnight as we lose the daytime instability. This pattern won't change much for Wednesday or Thursday with 70-80% chance of showers each afternoon. While these will mostly be heavy rain producers, scattered thunderstorms will be possible in the stronger storms. As for severe, the instability and moisture will be in place but with relatively weak lift and not a lot of dry air to mix in, the chance for severe storms will be low. These storms will be quick moving and progressive but given how heavy the rain will be, if two storms pass over the same area, isolated flooding is possible. Highs through Thursday will be near normal, in the mid to upper 80s. .LONG TERM...Friday through Monday The synoptic pattern really doesn't change much over the next few days other than winds starting to shift more southerly and the upper low dissipates. By Friday afternoon, an upper trough starts to move through the midwest which will drag a surface trough and cold front south towards the area. The daily afternoon thunderstorms continue even in this pattern and with the front in the area, storms on Saturday have a higher chance of being strong to severe. The front looks like it wants to stall right over the Gulf coast Saturday night into Sunday which would set up a heavy rainfall/flooding situation as well as a focus for strong storms once again. Long story short, the scattered to numerous showers each day looks to continue through the entire 7 day forecast. With the increased rainfall chances through the weekend, high temps may drop slightly into the mid 80s. && .AVIATION...18z TAFS Conditions will be mostly VFR, dropping to MVFR or lower in heavy rain showers or thunderstorms. Showers/storms are numerous so are added into every TAF. It won't be raining/storming the entire time but expect all terminals to be impacted over the next few hours. Winds will be less than 10-15 knots outside of thunderstorms through the TAF period. CIGS/VIS may drop to IFR at MCB overnight but confidence was too low to include at this time. && .MARINE... East-southeast flow will persist through the remainder of the week. A weak front will stall north of the waters this weekend. Showers and thunderstorms are expected each day through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... MCB 71 90 70 90 / 10 50 10 50 BTR 72 90 72 90 / 10 60 10 60 ASD 73 89 72 89 / 20 60 20 70 MSY 77 90 77 90 / 40 70 20 70 GPT 75 87 74 87 / 20 70 20 60 PQL 73 88 72 87 / 30 70 20 60 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
Special Weather Statement
National Weather Service New Orleans LA
1236 PM CDT Tue Jun 29 2021
LAZ056-291800-
Assumption-
1236 PM CDT Tue Jun 29 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ASSUMPTION
PARISH...
At 1235 PM CDT, a strong thunderstorm was located over Belle River,
moving west at 20 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will remain over mainly rural areas of west central
Assumption Parish.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2993 9110 2984 9113 2985 9118 2986 9120
2990 9121 2992 9123 2993 9123 2995 9125
2999 9126
TIME...MOT...LOC 1735Z 104DEG 16KT 2991 9122
KLGSpecial Weather Statement
National Weather Service New Orleans LA
214 PM CDT Tue Jun 29 2021
LAZ037-071-291945-
St. Helena-Northern Tangipahoa-
214 PM CDT Tue Jun 29 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. HELENA AND
NORTHERN TANGIPAHOA PARISHES...
At 214 PM CDT, a strong thunderstorm was located near Wilmer, or 7
miles northeast of Amite, moving northwest at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Greensburg, Amite City, Kentwood, Roseland, Wilmer and Tangipahoa.
This includes Interstate 55 in Louisiana between mile markers 49 and
64.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3081 9031 3072 9036 3078 9068 3084 9073
3100 9064 3100 9054
TIME...MOT...LOC 1914Z 117DEG 23KT 3079 9041
KLGSpecial Weather Statement
National Weather Service New Orleans LA
435 PM CDT Tue Jun 29 2021
LAZ060-061-063-068-069-292215-
Lower Plaquemines-St. Charles-Lower Jefferson-Upper Plaquemines-Upper
Jefferson-
435 PM CDT Tue Jun 29 2021
...A STRONG THUNDERSTORM WILL AFFECT ST. CHARLES...NORTHERN
JEFFERSON AND NORTHWESTERN PLAQUEMINES PARISHES...
At 434 PM CDT, a strong thunderstorm was located near Luling, or 7
miles west of Avondale, moving northwest at 10 mph.
A Waterspout was reported over Lake Cataouatche, and additional
waterspouts or weak tropical funnel clouds will be possible in these
storms.
Locations impacted include... Avondale, Hahnville, Marrero, Belle
Chasse, Harvey, Harahan, Westwego, Jean Lafitte, Montz, Luling,
Boutte, Ama, Destrehan, Estelle, St. Rose, Woodmere, Killona, Norco,
Paradis and Lafitte.
This includes Interstate 310 between mile markers 2 and 11.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2979 9046 2985 9048 2987 9050 2986 9051
2989 9054 2991 9053 2999 9055 3001 9054
3003 9049 3003 9045 3005 9043 2978 8989
2959 8997
TIME...MOT...LOC 2134Z 134DEG 8KT 2988 9031
KLGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
454 PM CDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM WATER SPOUT 6 W BARATARIA 29.73N 90.23W
06/29/2021 ST. CHARLES LA EMERGENCY MNGR
RELAYED REPORT OF A WATERSPOUT OVER LAKE
SALVADOR.
&&
TDSpecial Weather Statement
National Weather Service New Orleans LA
505 PM CDT Tue Jun 29 2021
LAZ060-061-292230-
St. Charles-Upper Jefferson-
505 PM CDT Tue Jun 29 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. CHARLES AND
NORTHWESTERN JEFFERSON PARISHES...
At 505 PM CDT, a strong thunderstorm was located near New Sarpy, or
near Hahnville, moving northwest at 25 mph.
A funnel cloud and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Hahnville, Laplace, Norco, Ama, Destrehan, New Sarpy, St. Rose,
Montz, Taft, Luling and New Orleans Armstrong Airport.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 213 and 223.
Interstate 310 between mile markers 1 and 7.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3003 9047 3003 9045 3006 9043 3008 9041
3006 9037 3005 9027 3000 9023 2994 9028
2994 9038
TIME...MOT...LOC 2205Z 135DEG 22KT 3002 9033
KLGSpecial Weather Statement
National Weather Service New Orleans LA
528 PM CDT Tue Jun 29 2021
LAZ049-058-292315-
Ascension-St. John The Baptist-
528 PM CDT Tue Jun 29 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOHN THE BAPTIST AND
EAST CENTRAL ASCENSION PARISHES...
At 527 PM CDT, a strong thunderstorm was located near Laplace, moving
northwest at 25 mph.
Winds in excess of 40 mph and isolated waterspouts or funnel
clouds are possible with these storms.
Locations impacted include...
Laplace, Reserve, Montz and Edgard.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 202 and 211.
Interstate 55 in Louisiana between mile markers 1 and 14.
LAT...LON 3023 9064 3021 9061 3023 9058 3019 9060
3017 9057 3017 9050 3022 9044 3029 9040
3030 9031 3026 9034 3022 9041 3019 9043
3008 9041 3003 9045 3003 9047 3019 9068
3021 9068
TIME...MOT...LOC 2227Z 138DEG 22KT 3011 9043
KLG1 strong wind. Local standard time, as filed.
The public reported a waterspout over Lake Salvador.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968154.